This has come up on our recent P&T meeting. We use a fair amount of IV haldol in the ICU even though haldol is not FDA-approved for IV use (that has never bothered us before). However, the FDA has now posted a new re-warning (to help us, I am sure):
Although injectable haloperidol is approved by the FDA only for intramuscular injection, there is considerable evidence from the medical literature that intravenous administration of haloperidol is a relatively common “off-label” clinical practice, primarily for treatment of severe agitation in intensive care units. Due to a number of case reports of sudden death, TdP and QT prolongation in patients treated with haloperidol (especially when the drug is given intravenously or at doses higher than recommended), the sponsor has updated the labeling for haloperidol. The updated WARNINGS note that:
* Higher doses and intravenous administration of haloperidol appear to be associated with a higher risk of QT prolongation and TdP.
* Although cases of sudden death, TdP and QT prolongation have been reported even in the absence of predisposing factors, particular caution is advised in treating patients using any formulation of haloperidol who:
- have other QT-prolonging conditions, including electrolyte imbalance (particularly hypokalemia and hypomagnesemia)
- have underlying cardiac abnormalities, hypothyroidism, or familial long QT syndrome
- or are taking drugs known to prolong the QT interval.
* Because of this risk of TdP and QT prolongation, ECG monitoring is recommended if haloperidol is given intravenously.
* Haloperidol is not approved for intravenous administration.
Pharmacy has been concerned on how to include this in policy. Do you use much IV haldol?